The Community Drug Strategy has received reports of an increase in the number of overdoses from the use of substances in the City of Greater Sudbury.
While we cannot confirm the substance(s) causing the overdoses, this situation serves as an important reminder to the community that street drugs may be cut or mixed with substances such as benzos (benzodiazepines), fentanyl, or carfentanil. Frontline workers warn that more toxic substances may be circulating locally.
An overdose occurs when a person uses a substance and their body is unable to handle the effects. As a result, the brain is unable to control basic life functions. The person might pass out, stop breathing or experience a seizure. Overdoses can be fatal.
Prevent overdoses to save lives:
- Avoid mixing drugs, including prescribed, over the counter, and illegal drugs.
- Avoid drinking alcohol while using other drugs.
- Use caution when switching substances: start with a lower dose than you usually would.
- If you have not used in a while, start with a lower dose. Your tolerance may be lower.
- When using substances, consider the following options:
- Have a trusted person with you who can provide support as needed.
- Connect with the National Overdose Response Service at 1.888.688.6677 (NORS line).
- Avoid using drugs when you are alone.
- Carry a naloxone kit. Know how to use it.
- Call 911 if you suspect an overdose.
Opioid overdose symptoms include:
- fingernails and lips turn blue or purplish black
- skin turns bluish purple, grayish, or ashen, depending on skin tone
- dizziness and confusion
- the person can’t be woken up
- choking, gurgling, or snoring sounds
- slow, weak, or no breathing
- drowsiness or difficulty staying awake
How to respond to an overdose:
- GIVE NALOXONE. This will help reverse an opioid overdose and will do no harm if the overdose is not due to opioids. This may improve breathing, but the person may not regain consciousness due to sedation.
- Call 911 to get medical help and keep monitoring breathing.
- If the person is unconscious, place them in the recovery position.